Tornadoes · United States · Texas · 2011
EF0 tornado, Elam, Texas, May 24, 2011
This EF0 tornado ran 0.0 miles across Dallas County on May 24, 2011, touching down at 9:48 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 24, 2011
- Touchdown
- 9:48 PM CDT (02:48 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dallas County
- Touchdown point
- 32.671, -96.684
- Lift-off point
- 32.671, -96.684
- Record number
- 1105242048-02
The damage survey
1 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Three rounds of thunderstorms affected north Texas with 10 tornadoes confirmed. The atmosphere was highly unstable on this day and a High Risk was issued by the Storm Prediction Center for the northwestern counties of north Texas while a Moderate Risk covered much of the rest of north Texas. A strong upper level disturbance approaching from the west interacted with a dryline across the western portions of north Texas, and the first round of storms began to develop around 330 pm in the western counties. The first two rounds of storms remained along and north of Interstate 20 but the third round of storms later that night moved through most of the region as a line of storms. The most significant tornado occurred in the western limits of the city of Denton where EF-2 damage occurred. An EF-1 tornado also occurred in the city of Irving in Dallas County, and softball sized hail fell in the northern portions of the Metroplex. In the city of Dallas, one person died from electrocution after going outside around live, downed wires after a storm had passed.
A very brief tornado occurred along the Trinity River bottom south of Interstate 20 in southeast Dallas County. Some minor tree damage occurred, and this tornado was rated an EF-0.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS FWD issued a tornado warning for this county at 02:40 UTC, 8 minutes before the tornado touched down, in force until 03:13 UTC.
The county was under a tornado watch, issued at 17:48 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:48 UTC | 05:00 UTC | Tornado Watch | FWD |
| 00:56 UTC | 01:45 UTC | Tornado Warning | FWD |
| 01:41 UTC | 02:45 UTC | Tornado Warning | FWD |
| 01:48 UTC | 04:45 UTC | Flood Advisory | FWD |
| 02:40 UTC | 03:13 UTC | Tornado Warning | FWD |
| 02:45 UTC | 05:45 UTC | Flash Flood Warning | FWD |
| 03:14 UTC | 04:15 UTC | Severe Thunderstorm Warning | FWD |
| 04:01 UTC | 09:47 UTC | Flood Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 24, 7:09 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 24, 7:09 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 709 PM CDT TUE MAY 24 2011 .AVIATION... THE MAIN AVIATION WEATHER CONCERN TONIGHT WILL BE THE TIMING OF THUNDERSTORMS ACROSS THE METROPLEX TAF SITES. EXPECT A LINE OF STORMS WEST OF THE METROPLEX TAF SITES TO MOVE EAST/NORTHEAST AND TEMPORARILY AFFECT ALL SITES BETWEEN ABOUT 00Z AND 04Z. IT APPEARS THAT GKY AND DAL MAY NOT BE AFFECTED UNTIL ABOUT 02Z WHILE FTW...AFW AND DFW MAY SEE A BETTER CHANCE OF STORMS BETWEEN 00Z AND 02Z. STORM CHANCES SHOULD DECREASE AFTER 04Z AS THE MAIN UPPER LEVEL TROUGH AXIS MOVES EAST OF THE REGION. LARGE HAIL AND STRONG WINDS ARE VERY POSSIBLE WITH ANY OF THE THUNDERSTORMS. OTHERWISE EXPECT VFR CONDITIONS THROUGH WEDNESDAY WITH ONLY SOME BRIEF MVFR VISIBILITIES OVERNIGHT AS WIND SPEEDS DECREASE A BIT. A SOUTH WIND BETWEEN 13 AND 18 KNOTS TONIGHT WILL TURN TO THE SOUTHWEST AFTER SUNRISE WEDNESDAY AND WEST/NORTHWEST WEDNESDAY AFTERNOON WITH THE PASSAGE OF THE DRY LINE AND COLD FRONT. 79 && .PREV DISCUSSION... /ISSUED 323 PM CDT TUE MAY 24 2011/ THUNDERSTORM INITIATION HAS BEGUN ON THE DRYLINE. AT 3 PM...THE DRYLINE WAS LOCATED NEAR A LINE FROM FREDERICK OK TO EAST OF ABILENE TO SONORA. THE OVERALL THINKING REGARDING THE SEVERE WEATHER EPISODE THIS AFTERNOON AND TONIGHT HAS NOT CHANGED AND WILL NOT DISCUSS MUCH ABOUT IT IN THIS UPDATE. A SIGNIFICANT EVENT WILL UNFOLD WITH LARGE HAIL...DAMAGING WINDS...TORNADOES...AND LOCALIZED FLASH FLOODING REMAINING THE HAZARDS. ISOLATED TO SCATTERED STORMS WILL CONTINUE TO DEVELOP ALONG AND NEAR THE DRYLINE BUT MAY MERGE INTO A SQUALL LINE/MCS LATER TONIGHT. PLEASE REFER TO THE LATEST AREA WEATHER UPDATE /AWUFWD/...WATCHES...AND SPC PRODUCTS FOR THE UPDATED TRENDS AND MESOANALYSIS. THE UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE ROCKIES IS EXPECTED TO CLOSE OFF INTO A LOW TONIGHT AS IT MOVES INTO THE SOUTHERN PLAINS. THIS UPPER LOW WILL CONTINUE TO SPIN IN THE PLAINS TOMORROW BEFORE EJECTING EAST LATE TOMORROW. BECAUSE OF THIS...THE ASSOCIATED SURFACE LOW THAT IS CURRENTLY OVER THE NORTHERN TEXAS PANHANDLE WILL ALSO SLOWLY ADVANCE THROUGH THE PLAINS TONIGHT AND TOMORROW. THE DRYLINE WILL PUSH INTO NORTH TEXAS TONIGHT BUT WILL STALL IN RESPONSE TO THE SLOW MOVING STORM SYSTEM. A COLD FRONT IS EXPECTED TO OVERTAKE THE DRYLINE TOMORROW AND BOTH WILL ADVANCE INTO SOUTHEAST TEXAS BY TOMORROW EVENING. THERE IS A CHANCE THAT STORMS WILL DEVELOP ALONG THE DRYLINE/FRONT OVER THE SOUTHEASTERN COUNTIES TOMORROW AFTERNOON. A FEW SEVERE STORMS CANNOT BE RULED OUT. SURFACE HIGH PRESSURE WILL MOVE INTO NORTH TEXAS WEDNESDAY NIGHT AND UPPER LEVEL RIDGING WILL BEGIN TO BUILD IN FROM THE WEST. THIS WILL ESSENTIALLY CUT OFF PRECIPITATION CHANCES FOR THE REMAINDER OF THE WEEK. SOUTHERLY WINDS WILL RETURN ON FRIDAY AND DEWPOINTS IN THE 60S AND 70S WILL RETURN OVER THE WEEKEND. WITH THE UPPER LEVEL RIDGE STILL INFLUENCING NORTH TEXAS WEATHER AND LACK OF ANY OTHER FORCING...WILL MAINTAIN LESS THAN 20 POPS THROUGH THE WEEKEND. BY THE END OF THE WEEKEND...THE UPPER LEVEL RIDGE WILL SHIFT EAST AS ANOTHER UPPER LEVEL TROUGH DIGS ACROSS THE ROCKIES. HOWEVER...IT LOOKS LIKE THIS TROUGH WILL LIFT NORTH AND THE UPPER RIDGE WILL MAINTAIN ITS INFLUENCE OVER THE REGION. AFTER A BRIEF COOL DOWN ON THURSDAY BEHIND THE COLD FRONT... TEMPERATURES OVER THE WEEKEND WILL QUICKLY REBOUND AND WARM INTO THE MID AND UPPER 90S ACROSS THE SOUTHERN AND WESTERN COUNTIES OF THE CWA. 82/JLD && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 64 93 62 83 67 / 60 10 5 0 5 WACO, TX 74 95 62 87 67 / 30 20 20 0 5 PARIS, TX 70 88 58 77 61 / 50 10 10 0 5 DENTON, TX 63 88 60 82 62 / 60 10 5 0 5 MCKINNEY, TX 64 88 59 81 62 / 60 10 5 0 5 DALLAS, TX 66 91 62 83 68 / 60 10 10 0 5 TERRELL, TX 68 92 59 82 64 / 50 10 10 0 5 CORSICANA, TX 72 92 61 84 66 / 30 20 20 0 5 TEMPLE, TX 75 95 61 87 66 / 20 20 20 0 5 MINERAL WELLS, TX 60 92 59 85 65 / 50 10 5 0 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 79/79
Hazardous weather outlook, May 24, 3:10 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 310 PM CDT TUE MAY 24 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 310 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SIGNIFICANT SEVERE WEATHER EPISODE IS EXPECTED THROUGH TONIGHT ACROSS NORTH TEXAS...ESPECIALLY THOSE AREAS NORTH OF A HAMILTON... HILLSBORO...CANTON LINE. SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE DEVELOPING ALONG THE DRYLINE WEST OF INTERSTATE 35 LATE TODAY...THEN SPREAD EAST DURING THE EVENING HOURS AND BE MOST NUMEROUS ACROSS THE NORTHERN HALF OF THE AREA. THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS TO 70 MPH AND TORNADOES. BRIEF HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AFTERNOON AND EVENING SOUTHEAST OF A LAMPASAS...TO WACO...TO CANTON LINE. A FEW STORMS MAY REACH STRONG TO SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS A GOOD PART OF NORTH TEXAS THROUGH TONIGHT...ESPECIALLY THE NORTHWEST HALF. 05/
In the hours before
Local storm report, May 24, 9:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
928 PM CDT TUE MAY 24 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 2 S SADLER 33.65N 96.85W
05/24/2011 E1.00 INCH GRAYSON TX AMATEUR RADIOLocal storm report, May 24, 9:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
931 PM CDT TUE MAY 24 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 4 NW PILOT POINT 33.44N 97.02W
05/24/2011 E1.00 INCH COOKE TX AMATEUR RADIOLocal storm report, May 24, 9:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
938 PM CDT TUE MAY 24 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 1 S SHERMAN 33.62N 96.57W
05/24/2011 E1.00 INCH GRAYSON TX AMATEUR RADIOLocal storm report, May 24, 9:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT TUE MAY 24 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 1 E SHERMAN 33.63N 96.55W
05/24/2011 E1.75 INCH GRAYSON TX AMATEUR RADIOLocal storm report, May 24, 9:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
942 PM CDT TUE MAY 24 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 7 S RHOME 32.95N 97.48W
05/24/2011 E1.00 INCH TARRANT TX TRAINED SPOTTERLocal storm report, May 24, 9:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
943 PM CDT TUE MAY 24 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST ARLINGTON 32.73N 97.12W
05/24/2011 E70 MPH TARRANT TX ASOSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
2.8 hours before the tornado, 59 km from the path. May 25, 2011.
- Mixed-layer CAPE
- 2867 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 3682 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 602 m²/s²
- Significant tornado parameter
- 6.2
- Supercell composite
- 44.3
- 0-3 km lapse rate
- 6.5 K/km
Fort Worth, TX (KFWD), 12:00Z
9.2 hours after it, 59 km from the path. May 25, 2011.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -362 J/kg
- Surface CAPE
- 2770 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Lancaster (LNC), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:55 UTC | 86 | 64.4 | 170° 18 kt | 28 | 1000 | VCTS |
| 01:15 UTC | 86 | 64.4 | 170° 17 kt | 26 | 1000 | |
| 01:35 UTC | 86 | 64.4 | 160° 17 kt | 24 | 999.7 | TS |
| 01:55 UTC | 84.2 | 64.4 | 180° 17 kt | 29 | 1000.7 | -TSRA |
| 02:15 UTC | 84.2 | 64.4 | 160° 17 kt | 25 | 1000.3 | -TSRA |
| 02:35 UTC | 82.4 | 64.4 | 280° 17 kt | 24 | 1002.7 | -TSRA |
| 02:55 UTC | 80.6 | 68 | 270° 16 kt | 31 | 1002.7 | VCTS |
| 03:15 UTC | 80.6 | 66.2 | 170° 16 kt | 25 | 1000.7 | TS |
| 03:35 UTC | 82.4 | 64.4 | 170° 13 kt | 29 | 1002 | TS |
| 03:55 UTC | 80.6 | 66.2 | 210° 13 kt | 28 | 1003.4 | -TSRA |
| 04:15 UTC | 73.4 | 69.8 | 270° 9 kt | 16 | 1006.8 | +TSRA |
| 04:35 UTC | 73.4 | 71.6 | 180° 9 kt | 14 | 1005.4 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 59 km away, was scanning. The volume nearest the touchdown began at 02:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:20 UTC | HAIL 1.5 | 2 S Euless | Tarrant, TX | |
| 01:00 UTC | TSTM WND GST 75 | Richland Hills | Tarrant, TX | SEVERAL LARGE TREES EITHER DOWNED, ONE ON A HOME. DAMAGE TO SIGNS, AWNINGS, AND POWER POLES ON RUFE SNOW DR. |
| 01:00 UTC | HAIL 1.75 | 1 N Irving | Dallas, TX | GOLFBALL SIZE HAIL AT INTERSECTION OF HWY 114 AND MACARTHUR BLVD. |
| 01:02 UTC | HAIL 1.75 | Grapevine | Tarrant, TX | GOLFBALL SIZE HAIL REPORTED IN GRAPEVINE |
| 01:10 UTC | HAIL 1.75 | 5 E Southlake | Tarrant, TX | GOLFBALL HAIL IN GRAPEVINE, TX. |
| 01:14 UTC | HAIL 1 | Coppell | Dallas, TX | |
| 01:19 UTC | HAIL 1.75 | Bedford | Tarrant, TX | |
| 01:20 UTC | HAIL 4.25 | Irving | Dallas, TX | |
| 01:25 UTC | HAIL 1.5 | Irving | Dallas, TX | PING PONG SIZE HAIL IN IRVING. |
| 01:27 UTC | HAIL 2.5 | Dallas | Dallas, TX | 116 CHESTERFIELD CIRCLE DALLAS |
| 01:28 UTC | HAIL 1.75 | Coppell | Dallas, TX | |
| 01:30 UTC | TSTM WND GST 70 | 6 E Fort Worth | Tarrant, TX | ESTIMATED 70 MPH WINDS KNOCKED DOWN TWO VERY LARGE TREES JUST SE OF E LOOP 820 AND I-30 INTERSECTION. |
| 01:33 UTC | HAIL 1.75 | Cedar Hill | Dallas, TX | AT 183 AND MOCKINGBIRD |
| 01:35 UTC | HAIL 1.75 | Farmers Branch | Dallas, TX | |
| 01:39 UTC | HAIL 0.88 | Highland Park | Dallas, TX | 28TH & FOREST AVE HIGHLAND PARK |
| 01:49 UTC | HAIL 2.75 | Dallas | Dallas, TX | SKILLMAN & SOUTHWESTERN |
| 02:02 UTC | HAIL 1.75 | Arlington | Tarrant, TX | I-20 AND BOWEN |
| 02:05 UTC | HAIL 2.75 | Arlington | Tarrant, TX | I-20 AND BOWEN |
| 02:19 UTC | HAIL 1.75 | Arlington | Tarrant, TX | |
| 02:20 UTC | HAIL 1 | 2 S Euless | Tarrant, TX | 2 S EULESS PENNY TO QUARTER SIZE HAIL |
| 02:20 UTC | HAIL 1.75 | 1 S Euless | Tarrant, TX | |
| 02:20 UTC | HAIL 1.75 | Arlington | Tarrant, TX | |
| 02:30 UTC | TSTM WND DMG | 1 E Dallas | Dallas, TX | VERY LARGE TREE BRANCHES BROKEN AND WOOD FENCE BLOWN DOWN. ONE INCH HAIL OCCURRED AS WELL. |
| 02:30 UTC | HAIL 1.5 | Dallas | Dallas, TX | NEAR DOWNTOWN DALLAS. |
| 02:34 UTC | TSTM WND GST 70 | Arlington | Tarrant, TX | |
| 02:48 UTC | TORNADO | 6 Sw Balch Springs | Dallas, TX | I-20 AND TRINITY RIVER |
| 02:50 UTC | TSTM WND GST 70 | Arlington | Tarrant, TX | |
| 03:11 UTC | HAIL 2.75 | 1 S Crandall | Kaufman, TX | JUST S OF CRANDALL BASEBALL HAIL |
| 03:13 UTC | TSTM WND DMG | 2 Ne Wilmer | Dallas, TX | LARGE TREE APPROX 2-4 FT WIDE LYING IN ROAD AT BELTLINE |
| 03:20 UTC | HAIL 0.88 | Euless | Tarrant, TX | |
| 03:23 UTC | HAIL 1 | Euless | Tarrant, TX | |
| 03:23 UTC | HAIL 1.75 | 5 W Kaufman | Kaufman, TX | |
| 03:24 UTC | HAIL 2.75 | 1 N Kaufman | Kaufman, TX | |
| 03:25 UTC | TSTM WND GST 70 | Plano | Collin, TX | |
| 03:33 UTC | TSTM WND GST 65 | Richardson | Dallas, TX | ESTIMATED WIND GUST 65 MPH WITH SHEETS OF RAIN |
| 03:37 UTC | TSTM WND GST 62 | 5 Ne Wylie | Collin, TX | 62 MPH MEASURED WIND POWER FLASHES AND POWER OUTAGES |
| 03:40 UTC | TSTM WND DMG | Highland Park | Dallas, TX | LARGE TREES DOWN IN HIGHLAND PARK. |
| 03:50 UTC | TORNADO | 1 W Cedarvale | Kaufman, TX | SPOTTER REPORTS BRIEF TORNADO BETWEEN KUAFMAN AND CEDARVALE |
| 04:17 UTC | TSTM WND GST 70 | Kaufman | Kaufman, TX | HWY 243 AND HWY 175 |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 24, 2011
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 2:35 PM CDT | EF0 | Haskell, KS | 0.5 | 50 | |||
| May 24 | 2:10 PM MDT | EF0 | Prowers, CO | 0.3 | 75 | |||
| May 24 | 3:20 PM CDT | EF3 | Blaine, OK | 13.2 | 880 | 1 | 2 | |
| May 24 | 3:31 PM CDT | EF3 | Caddo, OK | 8.6 | 800 | |||
| May 24 | 3:34 PM CDT | EF0 | Gray, KS | 0.4 | 50 | |||
| May 24 | 3:45 PM CDT | EF0 | Finney, KS | 0.3 | 50 | |||
| May 24 | 3:47 PM CDT | EF0 | Major, OK | 0.7 | 80 | |||
| May 24 | 3:50 PM CDT | EF5 | El Reno–Piedmont tornado, OK | 63.1 | 1,760 | 9 | 181 | |
| May 24 | 4:55 PM EDT | EF0 | Russell, VA | 4.2 | 50 | $30,000 | ||
| May 24 | 4:37 PM CDT | EF0 | Canadian, OK | 1.5 | 50 | |||
| May 24 | 4:52 PM CDT | EF2 | Stafford, KS | 11.8 | 500 | 2 | 1 | |
| May 24 | 5:06 PM CDT | EF4 | Chickasha tornado, OK | 33.3 | 880 | 1 | 48 | |
| May 24 | 5:09 PM CDT | EF1 | Barton, KS | 5.1 | 75 | 1 | $250,000 | |
| May 24 | 5:20 PM CDT | EF0 | Rush, KS | 0.6 | 75 | |||
| May 24 | 5:26 PM CDT | EF4 | Goldsby tornado, OK | 23.1 | 880 | 61 | ||
| May 24 | 5:35 PM CDT | EF0 | Rush, KS | 6.2 | 1,200 | |||
| May 24 | 5:45 PM CDT | EF0 | McClain, OK | 0.7 | 50 | |||
| May 24 | 5:46 PM CDT | EF0 | Montague, TX | 0.0 | 30 | |||
| May 24 | 5:50 PM CDT | EF2 | Payne, OK | 10.4 | 880 | 18 | ||
| May 24 | 6:01 PM CDT | EF1 | Pawnee, KS | 4.7 | 200 | $110,000 | ||
| May 24 | 6:02 PM CDT | EF1 | McClain, OK | 0.5 | 40 | |||
| May 24 | 6:27 PM CDT | EF0 | Rush, KS | 1.3 | 150 | |||
| May 24 | 6:36 PM CDT | EF2 | Pottawatomie, OK | 2.0 | 50 | 32 | ||
| May 24 | 6:40 PM CDT | EF0 | Montague, TX | 0.0 | 30 | |||
| May 24 | 6:44 PM CDT | EF1 | Osage, OK | 2.8 | 440 | |||
| May 24 | 6:49 PM CDT | EF2 | Osage, OK | 17.0 | 750 | $20,000 | ||
| May 24 | 7:11 PM CDT | EF0 | Barton, KS | 0.4 | 50 | |||
| May 24 | 7:22 PM CDT | EF0 | Barton, KS | 3.4 | 50 | |||
| May 24 | 7:30 PM CDT | EF1 | Johnston, OK | 5.5 | 1,200 | |||
| May 24 | 7:34 PM CDT | EF0 | Cooke, TX | 1.6 | 100 | |||
| May 24 | 7:38 PM CDT | EF0 | Wise, TX | 0.0 | 30 | $2,000 | ||
| May 24 | 7:38 PM CDT | EF0 | Parker, TX | 0.4 | 40 | $10,000 | ||
| May 24 | 7:45 PM CDT | EF0 | Tarrant, TX | 1.7 | 50 | $1,000 | ||
| May 24 | 7:50 PM CDT | EF0 | Ellsworth, KS | 0.5 | 50 | |||
| May 24 | 7:51 PM CDT | EF2 | Denton, TX | 1.5 | 220 | $750,000 | ||
| May 24 | 8:23 PM CDT | EF1 | Dallas, TX | 1.4 | 500 | $150,000 | ||
| May 24 | 8:42 PM CDT | EF2 | Wagoner, OK | 10.2 | 400 | $110,000 | ||
| May 24 | 9:13 PM CDT | EF2 | Wagoner, OK | 4.4 | 450 | $400,000 | ||
| May 24 | 9:48 PM CDT | EF1 | Delaware, OK | 7.0 | 150 | |||
| May 24 | 9:50 PM CDT | EF1 | Latimer, OK | 2.5 | 300 | |||
| May 24 | 10:06 PM CDT | EF1 | Delaware, OK | 6.0 | 150 | |||
| May 24 | 10:14 PM CDT | EF0 | LeFlore, OK | 1.5 | 100 | |||
| May 24 | 10:43 PM CDT | EF0 | Kaufman, TX | 0.0 | 20 | |||
| May 24 | 10:44 PM CDT | EF2 | LeFlore, OK | 12.0 | 1,760 | $100,000 | ||
| May 24 | 11:37 PM CDT | EF1 | Crawford, OK to AR | 5.2 | 800 | $50,000 | ||
| May 24 | 11:53 PM CDT | EF4 | Etna–Centerpoint tornado, AR | 45.7 | 2,200 | 4 | 27 | $9.1 million |
| May 24 | 12:25 AM CDT | EF3 | Johnson, AR | 29.0 | 1,430 | 1 | 4 | $13 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.